TB & just diagnosed with hiv (cd4 3% / 30)
Sep 26, 2013
I just diagnosed with TB about 2 weeks ago & started taking TB medicines. Then, I also diagnosed with hiv & my cd4 is very low, only 3%. I have a little bit of oral thrush & the doctor gave me nystatin & so far it is ok. I used to take Isoniazid, ethambuthol, pyrazinamide & rifampin. But i am allergic to isoniazid & ethambuthol. So, now I am only taking pyrazinamide & rifampin. Is it ok? Today I am gonna meet the hiv doctor. Will I be fine? Will my cd4 go up? I am worried but I will take any medication to survive.
Response from Dr. Young
Hello and thanks for posting.
So sorry to hear about your recent dual diagnoses. This is an unfortunately common occurrence, especially in Africa and Eastern Europe.
Regarding TB, if you have active tuberculosis (and not just a positive skin test), two drug therapy is not adequate. It's not unreasonable, if you've had recent intolerance or allergy to hold the offending drug(s) until you resolve the symptoms, but typically, three or four drug treatment is recommended.
HIV treatment should be started as soon as possible- particularly with your TB and very low CD4 counts. It used to be we delayed HIV treatment until the TB was controlled, but large studies have since shown this to be less optimal than starting soon. What is notable is since you're taking rifampin for the TB (as you should), interactions with HIV medications, such as protease inhibitors, need to be considered.
Also know that with your low counts and active opportunistic infection that you should be taking trimethoprim/sulfa (Cotrimoxazole, Bactrim) to help prevent certain infections, such as Pneumocystis and Toxoplasmosis.
If treatments are selected appropriately and you're able to adhere to them, your CD4 count should increase. A lot. I'd expect recovery from your illness- it may take time and some additional adjustment in medications.
Stay in touch, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.